Assess the situation
Stay calm and examine the area for potential dangers to you, the victim and others. Look for needles, blood and any surrounding dangers. Ensure a safe environment for the victim and yourself by dealing with the dangers first.
Assess the victim
Check to see if they need your help by checking their level of consciousness. Call their name, if they do not respond or if they appear like they are in a deep sleep try waking them up by “shaking and shouting”. Squeeze their earlobes, try to get them to open their eyes or squeeze your hand. If they do not respond, they are unconscious.
Airway and respiratory management
Check to see if the person is breathing. If the person is unconscious and lying on their back, check to see if they have anything in their mouth that may potentially be blocking their airway and remove it. Put them on their side to prevent their tongue from sliding back and blocking their airway. When putting them on their side, ensure their head is tilted back and slightly downward. If the victim is not breathing call Uganda harm reduction office for help or take to the nearest hospital.
Use of Narcan
Naloxone (Narcan) is a narcotic antagonist otherwise known as an antidote for opioid overdose. Narcan is administered by injection, trained medical professionals such as doctors, nurses and paramedics. Narcan works by rapidly reversing the depressive affects of the opioid in the body but not of alcohol or barbiturates. Narcan is a temporary treatment to opioid overdose, as it only last between 1-4 hours in the body, and usually requires multiple doses. When Narcan begins to wear off the heroin in the body begins to take effect causing the victim to slowly become unconscious again.